I am 55 years old and suffering from osteoporosis. My doctor prescribed Fosamax and since then it has been a good run. When I contracted this condition last year my joints used to pain a lot and within two weeks walking was also causing me pain in my legs. Then the doctor prescribed me this drug and things started to get better. Within 10 days i could walk and the joint pain also started to lessen. The doctor also told me to do some exercises which would help in making my bones strong. When I started taking this drug, there were instances wherein I would get headaches and felt queasiness, but it lasted just for the first month and after that there have been no other side- effects so far. This medicine is a life saver; I don't know what I would do without it.
Fosamax has a side effect profile the height of Mount Everest.
The family of drugs which Fosamax comes from are called (bi-phos-pho-nates) and this class of chemicals is still used in industrial processes. Not exactly what you would want to use as a chaser with your favorite brand of vodka or to feed your petunias with. In fact your weekly dose of Fosamax is so corrosive that it must be diluted by chugging eight ounces of water so it doesn't erode your GI tract. If all this isn't bad enough it must be taken first thing in the morning on an empty stomach and in case you were planning on going back to bed -- don't even think about it. The good news is that you only have to take it once a week. The bad news is that you will potentially be taking it for the rest of your life. Common side effects include constipation, diarrhea, gas, nausea, and indigestion. These are considered "minor" and if you complain to your doctor you will be encouraged to take an over the counter medication to treat the symptoms and to just keep chugging the stuff. The major side effects include "osteonecrosis" which is Latin for 'dead jaw bone' and has led to class action lawsuits. The majority of people taking this stuff are women as osteoporosis is mainly a *women's disease* and I don't think the drug companies would have the nerve to foist this stuff off on men, Even among women it has a very high discontinuation rate. The benefits are still questionable and the cure for many people may be worse than the disease.
Los Angeles, CA
Fosamax has way too many side effects for me to consider it!
The FDA has just announced that the entire class of drugs which includes Fosamax has been linked in a new study to an increase in femur fractures. These fractures are considered to be rare as an overall percentage of hip fractures, but is it really necessary to take that chance? I was prescribed Fosamax by my doctor, but I told him that I had too many concerns to warrant taking this medication. I had a bone density test that showed a little bone loss, so I stepped up the calcium in my diet, took off 30 pounds and began to exercise regularly. Two years later, my next bone scan showed a slowing of the bone loss. What loss I had was considered to be the effects of medication that I was taking for Rheumatoid Arthritis, so I wasn't greatly upset. There is one major point that the doctors neglect to tell women when they prescribe Fosamax. It is an FDA recommendation that, if you must take this drug, take it for no longer than 5 years. After that there are no real benefits to be derived. All in all, with the laundry list of side effects, Fosamax was just too much of a risk for me.
Fosamax for bone loss
Fosamax is a medication to stop the progression of bone loss in postmenopausal women. It is a registered trademark of Merck Sharp & Dohme Corp., a subsidiary of **Merck & Co., Inc. I was prescribed Fosamax by my gynecologist a few years ago after a bone density test indicated I had some bone loss. In my case, I do not have osteoporosis, but the less severe osteopenia. I was prescribed a 70 mg dosage. Foxamax is taken once a week in the morning on an empty stomach with a glass of water. After that you may not eat or drink for thirty minutes (and you can't lie down). There are many side effects associated with this drug, but I have not experienced any of them. This medication is supposed to reduce the activity of the cells that cause bone loss, decrease the rate of bone loss that occurs after menopause and increase the amount of bone. My bone density tests, after taking this drug for two years, have not shown any increase in the amount of bone, even though I also take Vitamin D as recommended. For that reason I have only given it 4 stars. I have since replaced it with the generic equivalent which is so much cheaper.**
After reading what this really does I quit.
After going into my doctor for my annual exam which I hadn't done in 3 years, I was told that my bone density was more off than it should be - especially for how healthy I eat, how regularly I work out, etc. So, my doctor and I had a long conversation about the different prescription medicines out there that could slow down the osteoporosis. The one that she recommended was Fosomax. I only have to take it once a week. She recommended middle of Sunday afternoon as there are stomach issues associated with taking this medicine. Taking it at that time you have some food in your stomach, but you probably haven't just eaten. Okay, so I took it. Have had some mild stomach issues each day, but nothing major. Then, I read a doctor's review of all of the prescription medicines for osteoporosis, of which, the doctor specifically mentioned Fosomax. Basically what it does to your bones is worse than if you didn't take anything at all. My recommendation is that you do your homework before embarking on any of these long-term medicines.
Saint Paul, MN
Negative side effects and dangers to your health.
*After taking Fosamax for approx 12 years, during which time I have been experiencing esophageal disorders, bad breath, heartburn, fatigue, lower back pains and digestive problems; all of which from research on medical web sites and Fosamax fact sheets, have disclosed to be negative side effects of the drug itself. After undergoing emergency surgery for congested heart failure three years ago, I chose to secretly discontinue my intake of Fosamax, because my present doctors (Primary, Cardiologist, GI and ENT specialist) have not convinced me of the importance of my continued need nor are interested in taking the responsibility to suggest that I should discontinue the dosages or change to another drug. Originally, Fosamax was prescribed to me by my GYN doctor whom I am no longer affiliated with. My last Dexa scan 19 months ago shows I have Osteopena. I am awaiting the opportunity to take a new scan in a few months to determine any major changes since I have not been taking any drugs for the Osteopena condition and do not feel any bodily problems from none use of any drugs for the condition. Afterwards I intend to solicit further diagnosis of my continued need for Fosamax or any other drug for my Osteopena condition, from a specialist. In the meantime, to releive the burning sensation of heartburn I am careful of my meals and depend on twice daily use of a acid reflux drug, but all other symptoms mentioned above still exist with no relief. My concern is that the Osteopena condition does not appear to be a major problem in the minds of my doctors. I feel that I am being left alone to just fill prescriptions and take Fosamax with no medical monitoring. Because of my heart and now Diabetic conditions along with a few other related problems, I get regularly monthly blood test yet have received no alerts for fears or dangers relating to Osteoporosis or Osteopena.*